1

votes

Link between Retinol Derivates and IBS, Celiac?

Answered on August 19, 2014
Created February 10, 2011 at 11:39 AM

this is a highly interesting article about the possible influence of retinoic acid and other retinol derivates in the onset of IBS or even Celiac:

"It also demonstrated that in the treatment of inflammatory intestinal diseases, vitamin A and its retinoic acid metabolites are likely to do more harm than good," she said.

In a stressed intestinal environment," the authors note, "retinoic acid, which was thought to lessen inflammation in the intestine, acted as an adjuvant that promoted rather than prevented inflammatory cellular and humoral responses to fed antigen.

This pro-inflammatory effect in a stressed intestine may also help explain the connections between Accutane--a vitamin A metabolite given for the treatment of severe acne--and the onset of inflammatory bowel disease."

http://www.eurekalert.org/pub_releases/2011-02/uocm-ham020711.php

if this is true - it could possibly explain A LOT. for example, why women are the population group with a much higher incidence of IBS than men - many women take facial creams containing retinol derivates, because it is one of the most effective wrinkle treatments. i myself happened to be using a facial cream for men who had a retinol derivate in it just at the time i developed my first IBS and gluten sensitivity symptoms. just conicidence..? how about you (IBS and gluten sufferes) out there?

77877f762c40637911396daa19b53094

(78467)

on August 27, 2011
at 03:03 PM

Interesting. I took an Accutane course in college, was a basement dweller, and I think around then my IBS became vastly worse.

  • 5f0158c23fcb5636e57b4ce097784da0

    asked by

    (1386)
  • Views
    3.6K
  • Last Activity
    1430D AGO
Frontpage book

Get FREE instant access to our Paleo For Beginners Guide & 15 FREE Recipes!

1 Answers

1
Eecc48184707bc26bce631485b5b7e34

on May 07, 2011
at 12:10 AM

There isn't enough retinol in a topical (accutane is a different story) to make a difference and the big thing that is consistently missed is that vitamin D matters very much.

Excesssive A is a problem - but as long as serum 25(OH)D levels are very good, then optimal vitamim A intake is not only not harmful but ideal. If serum 25(OH)D is very low, then even normal A levels and intake is very much a problem.

What the above article says, without realizing it say it, is that the vitamin D deficiency issue is very much still...an issue.

On another note, I have a theory that if 25(OH)D levels are optimal, then accutane side-effects are dramatically reduced. It would make sense based on everything else that we know about A and D intake, interaction etc.

But then there's also the fact that if nutrition is optimized in general, accutane becomes unnecessary...

77877f762c40637911396daa19b53094

(78467)

on August 27, 2011
at 03:03 PM

Interesting. I took an Accutane course in college, was a basement dweller, and I think around then my IBS became vastly worse.

Answer Question


Get FREE instant access to our
Paleo For Beginners Guide & 15 FREE Recipes!